Thunderstorm Wind, Weston
- When
- July 17, 3:45 PM MST
- Where
- Weston County, 5.81 mi NNE of Clareton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.779, -104.659
Wind gusts were estimated at 60 mph.
A short-lived severe thunderstorm produced wind gusts to 60 mph north of Clareton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A short-lived severe thunderstorm produced wind gusts to 60 mph north of Clareton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 12:41 PM MST, 3 hours 4 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 141 PM MDT Mon Jul 17 2017 .DISCUSSION...(This Evening Through Monday) Issued at 119 PM MDT Mon Jul 17 2017 Water vapor shows west southwest flow aloft with potent short wave energy to our west across WY. At the surface, low is centered over north central South Dakota with trailing cold front extending through southwest SD into the NEB panhandle. Convection has initiated in the southern Blkhls within area of easterly upslope flow. MLCAPE expected to grow to 500-1500J/KG, strongest over south central SD. Shear remains weak, but is expected to grow modestly this evening as mid level winds increase ahead of approaching short wave energy. Three area of convection of concern for this afternoon and tonight. The first is over the Blkhls this afternoon. These storms will be pulsy in nature given rather weak shear, but will have the ability to produce brief severe hail/winds. The second area is over south central SD along the frontal boundary, but this area is where the weakest shear resides so widespread severe storms not expected in this area. The third area will over northeast WY early this evening as large scale lift increases with approaching short wave. Storms that initiate over northeast WY should become rather widespread as they track into the Blkhls later this evening and across the SD plains overnight. A marginally severe hail and wind threat will exist initially, but possibly become more of a wind threat as the evening hours progress. DCAPE in excess of 1200J/KG supports this. Storms could continue well after midnight on the SD plains, then end Tuesday morning. Cold front will hang up across far southwest SD and the Blkhls on Tuesday and will be the focus for afternoon/evening storm development. Things should remain fairly capped on the SD plains given cooler easterly low level flow and subsidence behind tonights short wave. Temps will be noticeably cooler across much of the area with readings struggling to get out of the 80s. Zonal flow expected the remainder of the week with nearly daily chances for thunderstorms. Temps should remain mainly above average, but excessive heat not likely in this flow pattern. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 119 PM MDT Mon Jul 17 2017 Scattered thunderstorms will form this afternoon over the Black Hills and south central SD, with better chances for thunderstorms later this evening and overnight. Storms this evening will begin in northeastern Wyoming before moving across western South Dakota overnight. Expect gusty winds in and around storms. A few mid levels clouds will remain over the Black Hills and Foothills in the morning, before clearing by afternoon. && .FIRE WEATHER... Issued at 119 PM MDT Mon Jul 17 2017 Good chances thunderstorms across much of the area tonight, especially along/north of I-90 tonight. Gusty outflow winds possible with any storms. A bit cooler for Tuesday with easterly winds and higher relative humidities. Temperatures expected to be above average the rest of the week with nearly daily chances for thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...MLS FIRE WEATHER...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 613 AM MDT Mon Jul 17 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 613 AM MDT Mon Jul 17 2017 /713 AM CDT Mon Jul 17 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...Today and Tonight Temperatures will be very warm again today, in the upper 80s to around 100 degrees. Scattered thunderstorms are expected to develop over the Black Hills area this afternoon, with additional development across the rest of the area late today into tonight. A few stronger storms will be possible through the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms are expected each day through the weekend. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 124 PM MDT MON JUL 17 2017 SDZ029-030-074-172015- Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD- 124 PM MDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 215 PM MDT... At 124 PM MDT, Doppler radar was tracking a strong thunderstorm over southeastern Custer State Park, or 11 miles southeast of Custer, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fairburn, northern Wind Cave National Park, Blue Bell, Custer State Park, Mount Coolidge, Legion Lake, Buffalo Corrals and State Game Lodge. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4362 10352 4379 10349 4381 10302 4354 10305 TIME...MOT...LOC 1924Z 274DEG 12KT 4370 10338 Smith
Special Weather Statement
National Weather Service Rapid City SD
251 PM MDT MON JUL 17 2017
SDZ024-025-172115-
Northern Black Hills SD-Northern Foot Hills SD-
251 PM MDT MON JUL 17 2017
...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND SOUTHEASTERN
LAWRENCE COUNTIES...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brownsville, or 7 miles southeast of Lead, moving east at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Brownsville and Galena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.
&&
LAT...LON 4421 10376 4430 10378 4438 10358 4435 10356
4433 10357 4430 10353 4420 10346
TIME...MOT...LOC 2051Z 259DEG 13KT 4426 10368
JCSpecial Weather Statement National Weather Service Rapid City SD 256 PM MDT MON JUL 17 2017 SDZ030-074-172130- Custer Co Plains SD-Hermosa Foot Hills SD- 256 PM MDT MON JUL 17 2017 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER COUNTY... At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northeast of Hot Springs, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Highway 79 north of Buffalo Gap. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Rapid City. && LAT...LON 4355 10338 4367 10332 4365 10309 4349 10317 TIME...MOT...LOC 2054Z 285DEG 14KT 4360 10327 JC
Special Weather Statement
National Weather Service Rapid City SD
324 PM MDT MON JUL 17 2017
SDZ024-072-172200-
Northern Black Hills SD-Sturgis/Piedmont Foot Hills SD-
324 PM MDT MON JUL 17 2017
...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND SOUTHEASTERN
LAWRENCE COUNTIES...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dalton Lake, or 12 miles northwest of Rapid City, moving east at 20
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Black Hawk, Summerset, Nemo, Piedmont and Dalton Lake.
This Includes Interstate 90 in South Dakota between Mile Markers 42
and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Rapid City.
&&
LAT...LON 4416 10360 4429 10353 4428 10322 4414 10325
4414 10342
TIME...MOT...LOC 2124Z 283DEG 19KT 4420 10344
JCSpecial Weather Statement National Weather Service Rapid City SD 326 PM MDT MON JUL 17 2017 SDZ042-172200- Oglala Lakota SD- 326 PM MDT MON JUL 17 2017 ...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA COUNTY... At 326 PM MDT, Doppler radar was tracking a strong thunderstorm near Intersection of Red Shirt and Cuny Table Roads, or 30 miles northwest of Pine Ridge, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Intersection of Red Shirt and Cuny Table Roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Rapid City. && LAT...LON 4336 10296 4350 10292 4350 10261 4330 10268 TIME...MOT...LOC 2126Z 284DEG 19KT 4342 10284 JC
Special Weather Statement National Weather Service Rapid City SD 405 PM MDT MON JUL 17 2017 WYZ058-172230- Weston WY- 405 PM MDT MON JUL 17 2017 ...STRONG THUNDERSTORM OVER WEST CENTRAL WESTON COUNTY... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Rochelle, or 26 miles east of Wright, moving east at 20 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Weston County, northwest of Clareton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4367 10506 4394 10508 4394 10475 4369 10470 TIME...MOT...LOC 2205Z 256DEG 19KT 4378 10497 JC
The Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704763.